Thunderstorm Wind, Carroll
- When
- May 31, 7:00 PM EST
- Where
- Carroll County, 1.56 mi SSW of Finksburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -76.915
Multiple trees down.
An upper-level disturbance passed through, triggering some showers and thunderstorms. A few thunderstorms became severe due to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper-level disturbance passed through, triggering some showers and thunderstorms. A few thunderstorms became severe due to an unstable atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 31, 2:01 PM EST, 4 hours 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
301 PM EDT SUN MAY 31 2015
.SYNOPSIS...
LOW PRESSURE WILL TRACK EAST INTO INTO SOUTHERN PENNSYLVANIA
TONIGHT. A COLD FRONT EXTENDING SOUTH FROM THIS LOW WILL SLOWLY
CROSS THE AREA LATE MONDAY INTO TUESDAY. THE BOUNDARY WILL STALL
OUT JUST TO THE SOUTH FOR THE MIDDLE PORTION OF THE WEEK BEFORE
WEAKENING LATE THIS WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
SFC LOW PRESSURE LOCATED OVER CENTRAL OHIO THIS AFTERNOON BENEATH A
COMPACT SHORTWAVE TROUGH. STRONG BLOCKING RIDGE OF HIGH PRESSURE
REMAINS OFFSHORE. THE LOW WILL TRACK ALONG A STALLED FRONT ACROSS PA
INTO TONIGHT. IN THE WARM SECTOR AHEAD OF THE LOW...MODERATE INSTBY
HAS DEVELOPED. HOWEVER...THE ONLY FORCING MECHANISM SO FAR HAS BEEN
THE TERRAIN. HIGHER DEEP LAYER SHEAR VALUES RESIDE NORTH OF THE AREA
IN PA. MOST OF THE CONVECTION THIS AFTERNOON WILL BE OF THE PULSE
VARIETY AND MOST NUMEROUS OVER WESTERN PARTS OF THE CWA. HOWEVER AN
ISOLATED SEVERE STORM IS POSSIBLE IF UPDRAFTS FULLY REALIZE THE
INSTBY IN PLACE. LOCALLY HEAVY RAIN REMAINS POSSIBLE DUE TO PWATS
APPROACHING 1.5 INCHES.
AS THE LOW APPROACHES THIS EVENING...AN AREA OF MORE ORGANIZED
STORMS MAY FORM AHEAD OF IT DUE TO THE ADDED LIFT. TIMING AMONGST
GUIDANCE VARIES A LITTLE BIT...ALTHOUGH THIS EVENING SEEMS TO BE THE
MOST PROBABLE TIME...AND THE MOST LIKELY AREAS TO BE AFFECTED ACROSS
THE NORTHERN THIRD OF THE CWA. NOT OUT OF THE QUESTION THESE STORMS
COULD BE STRONG TO LOCALLY SEVERE. WHILE THERE SHOULD BE A
DIMINISHING TREND TO STORMS OVERNIGHT...THE SFC LOW WILL BE
LINGERING NEAR THE AREA AND MAY ALLOW FOR THE CONTINUED GENERATIONS
OF SHOWERS AND A FEW STORMS. AREAS WHICH SEE HEAVIER RAINFALL COULD
DEVELOP SOME FOG...BUT CLOUD COVER WILL BE A LIMITING FACTOR. THIS
AND THE HIGHER DEWPOINTS WILL HOLD LOWS INTO THE 60S TO LOWER 70S.
MONDAY WILL ONCE AGAIN BE AN ACTIVE CONVECTIVE DAY ACROSS THE REGION
AS THE REMNANTS OF THE SFC LOW MEANDER AROUND THE AREA. HAVE KEPT
THE CATEGORICAL POPS BUT USED OCCASIONAL WORDING SINCE STORMS WILL
LIKELY BE OFF-AND-ON. SHEAR MAY BE SLIGHTLY HIGHER BUT STILL NOT
SUPPORTIVE OF WIDESPREAD SEVERE. HOW MUCH INSTBY IS REALIZED WILL
DEPEND ON CLOUD COVER...WHICH COULD BE FAIRLY EXTENSIVE. HOWEVER
WITH BETTER FORCING...STORMS COULD ORGANIZE INTO BANDS. ANOTHER
THREAT WILL BE HEAVY RAIN AND LOCALIZED FLOODING...AS MULTIPLE
ROUNDS OF STORMS COULD OCCUR IN THE HIGH PWAT ENVIRONMENT. MAX T
WILL DEPEND ON CLOUD COVER TOO BUT 80S WILL ONCE AGAIN BE
POSSIBLE...ESPECIALLY THE SE CWA.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
WITH A BOUNDARY AND POTENTIAL DISTURBANCES LINGER INTO MONDAY
NIGHT...DIFFICULT TO SAY HOW QUICKLY IT WILL DRY OFF IF AT ALL. HAVE
A GRADUALLY DECREASING CHANCE OF RAIN. SOME COOLER AND DRIER AIR MAY
BEGIN TO ADVECT INTO THE NW CWA OVERNIGHT...BUT SOUTH OF THE
BOUNDARY IT WILL STILL BE WARM AND MUGGY.
A COLD FRONT WILL SLOWLY TRACK TO OUR SOUTH TUESDAY BEFORE
STALLING OUT OVER CENTRAL VIRGINIA TUESDAY NIGHT. UPPER-LEVEL LOW
PRESSURE WILL REMAIN OVER THE TENNESSEE VALLEY AND GULF COAST
STATES DURING THIS TIME.
TUESDAY WILL TURN OUT NOTICEABLY COOLER DUE TO A NORTHERLY FLOW
BEHIND THE FRONT AND ALSO PLENTY OF HIGH AND MID-LEVEL CLOUDS
OVERHEAD THANKS TO A SOUTHWEST FLOW ALOFT AHEAD OF THE UPPER-LEVEL
LOW. MAX TEMPS ARE EXPECTED TO REMAIN IN THE 70S FOR MOST AREAS. A
FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH THE BOUNDARY
NEARBY. THE BEST CHANCE FOR CONVECTION WILL BE ACROSS CENTRAL
VIRGINIA AND SOUTHERN MARYLAND...CLOSER TO THE COLD FRONT.
THE BOUNDARY WILL STALL OUT JUST TO THE SOUTH TUESDAY NIGHT...BUT
A SOUTHERLY FLOW ALOFT SHOULD ALLOW FOR OVERRUNNING ON THE COOL
SIDE OF THE BOUNDARY. THEREFORE...PLENTY OF CLOUDS ARE EXPECTED
ALONG WITH POSSIBLE SHOWERS. THE BEST CHANCE FOR SHOWERS WILL BE
ACROSS CENTRAL VIRGINIA...BUT IF THE TREND IN GUIDANCE CONTINUES
WITH STRENGTHENING THE OVERRUNNING THEN MOST AREAS WILL LIKELY
SEE PRECIPITATION.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
BRIEF COOLER PERIOD IS EXPECTED DURING THE MIDDLE PART OF THE WEEK
IN NORTHEASTERLY FLOW AS HIGH PRESSURE BUILDS OVER NEW ENGLAND.
STALLED BOUNDARY TO THE SOUTH SHOULD BE CLOSE ENOUGH TO OFFER BOUTS
OF SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING...WITH CHANCES INCREASING LATE IN THE WEEK AS WARMER AND
MORE HUMID AIR RETURNS.
AN AREA OF LOW PRESSURE IS INDICATED IN THE ENSEMBLES AND WILL BE
MOVING SLOWLY UP THE COAST EARLY NEXT WEEKEND BRINGING A CONTINUED
CHANCE OF SHOWERS.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
STORMS WILL OCCUR AHEAD OF OHIO VALLEY LOW PRESSURE THIS AFTERNOON
INTO THIS EVENING. AMOUNT OF ORGANIZATION MAY VARY THIS
AFTERNOON...ALTHOUGH STORMS MAY BE SLIGHTLY MORE ORGANIZED ACROSS
THE NORTH (MRB/IAD). AMENDMENTS LIKELY AS IMPACTS BECOME
EVIDENT...WHICH COULD INCLUDE BRIEF IFR AND GUSTY WINDS. DCA/BWI MAY
NOT BE AFFECTED UNTIL EVENING. END TIME OF STORM THREAT IN
QUESTION...BUT ANY SHOWERS WILL BECOME MORE WIDELY SCATTERED LATE
TONIGHT. SCALED BACK A BIT ON FOG WHICH SHOULD BE LIMITED BY
CLOUDS...THEN MORNING MIXING. HAVE MVFR AT MRB/CHO/BALT AREA. WINDS
WILL BE SOUTHERLY AROUND 10 KT.
SHOWERS AND STORMS MAY BE MORE WIDESPREAD MONDAY WITH THE LOW OVER
THE AREA...BUT ANY AVIATION IMPACTS WILL LIKELY BE SPORADIC
THROUGHOUT THE DAY. LOCAL IFR CONDITIONS POSSIBLE IN HEAVY
RAIN...WITH GUSTY WINDS ALSO POSSIBLE. WINDS BECOME MORE VRB WITH
BOUNDARY OVER THE AREA INTO MONDAY NIGHT.
A COLD FRONT WILL DROP TO THE SOUTH OF THE TERMINALS TUESDAY...BUT
OVERRUNNING BEHIND THE COLD FRONT MAY LEAD TO SUBVFR CIGS FROM LOW
CLOUDS ALONG WITH THE CHANCE FOR SHOWERS. A COUPLE THUNDERSTORMS
CANNOT BE RULED OUT...WITH THE BEST CHANCE BEING ACROSS KCHO
TUESDAY AFTERNOON AND EVENING CLOSER TO THE BOUNDARY.
NELY TO ELY FLOW 10-15 KT W/ SUB-VFR PSBL IN LWR CIGS/-
SHRA WED-THU AS A FRONT REMAINS STALLED TO THE SOUTH.
&&
.MARINE...
MIXING HAS ALLOWED SOUTHERLY CHANNELING TO COMMENCE AGAIN OVER THE
BAY. THUNDERSTORMS THIS AFTERNOON WILL BE ISOLATED AT BEST...BUT MAY
BECOME MORE NUMEROUS THIS EVENING...ESPECIALLY OVER THE NORTHERN BAY
AND UPPER POTOMAC. A SMW IS POSSIBLE FOR GUSTY WINDS. HAVE EXTENDED
THE SCA FOR THE LOWER PART OF THE BAY AND LOWER POTOMAC THROUGH THE
NIGHT AND INTO MONDAY AS A LLJ WILL BE OVER THE AREA...AND
CHANNELING WAS SUSTAINED LAST NIGHT. TOOK THIS UNTIL 6 PM MONDAY
WHEN PRECIP IS EXPECTED TO BECOME MORE WIDESPREAD AND LIMIT MIXING.
HOWEVER STORMS WILL BE POSSIBLE THROUGHOUT MONDAY WITH A STRONG WIND
THREAT.
A COLD FRONT WILL DROP TO THE SOUTH OF THE WATERS TUESDAY AND IT
WILL STALL OUT JUST TO THE SOUTH TUESDAY NIGHT. A SMALL CRAFT
ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS TUESDAY NIGHT.
EASTERLY OR NORTHEASTERLY FLOW AS A RESULT OF A GRADIENT
BETWEEN A STALLED FRONT TO THE SOUTH AND HIGH PRESSURE TO THE NORTH
WILL LIKELY LEAD TO SCA GUSTS ON AT LEAST PORTIONS OF THE WATERS
THROUGH WEDNESDAY. THE GRADIENT SHOULD RELAX LEADING TO DIMINISHING
WINDS BY LATE IN THE WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR ANZ530>534-
537>543.
&&
SYNOPSIS...BJL
NEAR TERM...ADS
SHORT TERM...BJL/ADS
LONG TERM...DFH
AVIATION...BJL/ADS/DFH
MARINE...BJL/ADS/DFHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 431 PM EDT SUN MAY 31 2015 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011045- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 431 PM EDT SUN MAY 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED MONDAY THROUGH MONDAY NIGHT. THE MOST WIDESPREAD THUNDERSTORM COVERAGE IS EXPECTED MONDAY AFTERNOON AND EVENING. HEAVY RAINFALL FROM THUNDERSTORMS MAY LEAD TO LOCALIZED FLASH FLOODING OF SMALL STREAMS...CREEKS AND URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-011045- WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE- GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER- SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND- WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE- CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 431 PM EDT SUN MAY 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE...MAINLY ACROSS NORTHERN MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE THIS EVENING. IN ADDITION...ANY THUNDERSTORM MAY PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED MONDAY THROUGH MONDAY NIGHT. THE MOST WIDESPREAD THUNDERSTORM COVERAGE WILL BE MONDAY AFTERNOON AND EVENING. HEAVY RAINFALL FROM THUNDERSTORMS MAY LEAD TO LOCALIZED FLASH FLOODING OF SMALL STREAMS...CREEKS AND URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS EVENING...PRIMARILY FOR THE EASTERN WEST VIRGNIA AND NORTHERN MARYLAND SUBNETS. ALL SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE FOLLOWING STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
451 PM EDT SUN MAY 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG 1 NNE BUCKTON 38.98N 78.24W
05/31/2015 WARREN VA TRAINED SPOTTER
MULTIPLE TREES DOWN
&&
EVENT NUMBER LWX1500148
RCMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
744 PM EDT SUN MAY 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 1 N SHANKS 39.33N 78.69W
05/31/2015 M0.88 INCH HAMPSHIRE WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1500149
MSEThe Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
4 thunderstorm wind. Local standard time, as filed.
Multiple trees down.
Tree damage was reported due to thunderstorm winds.
A tree was down along the 1500 Block of Buckhorn Road.
A tree was down at Locust Lane and Route 26. A tree was also down on Georgetown Boulevard and Route 26.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2015Every state in 2015This day in weather historyWarnings in Maryland, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575869, 575870, 575871, 575872.